Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Flagstaff, AZ

July 16, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2018, 1:27 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 1:27 PM MST (20:27 UTC)
Expired
Jul 16, 2018, 4:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 94 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WGUS55 KFGZ 162027
FFWFGZ
AZC007-162330-
/O.NEW.KFGZ.FF.W.0023.180716T2027Z-180716T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
127 PM MST MON JUL 16 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 430 PM MST

* At 125 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of Gila County. 
  Expect flash flooding through Cherry Creek.

This includes State Route 288 between mile markers 294 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3369 11084 3368 11085 3405 11100 3408 11082
      3366 11077 3365 11078

$$

RR
2 follow-up statements
020 
WGUS75 KFGZ 162211
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
311 PM MST MON JUL 16 2018

AZC007-162330-
/O.CON.KFGZ.FF.W.0023.000000T0000Z-180716T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
311 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
GILA COUNTY...

At 309 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain have largely ended across the warning area. Up to two and a 
half inches of rain have already fallen.

Flash flooding will remain over mainly rural areas OF Gila County, 
including Cherry Creek.

This includes State Route 288 between mile markers 294 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3369 11084 3368 11085 3405 11100 3408 11082
      3366 11077 3365 11078

$$

RR
223 
WGUS75 KFGZ 162323
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
423 PM MST MON JUL 16 2018

AZC007-162333-
/O.EXP.KFGZ.FF.W.0023.000000T0000Z-180716T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
423 PM MST MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 430 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3369 11084 3368 11085 3405 11100 3408 11082
      3366 11077 3365 11078

$$

RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:54 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 16, 9:54 AM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
954 AM MST Mon Jul 16 2018

.SYNOPSIS...The monsoon weather pattern will continue over Arizona
this week, with daily rounds of showers and thunderstorms. The
main threat with storms today will be heavy rainfall and localized
flooding.

&&

.UPDATE...The 12z KFGZ sounding indicated a PW of 1.08 inches this
morning. With copious amounts of moisture in place, increasing
instability, and weak steering flow, another round of
scattered/numerous thunderstorms are slated to develop along the
Mogollon Rim around midday. Brief periods of heavy rain and
localized flash flooding will be the primary threats. Deadly cloud
to ground lightning with be a secondary threat.

Only updated the forecast to better reflect the current PoPs/Wx
and its subsequent obs/trends. The remaining weather elements are
in good shape. The updated gridded and text products have been
sent.

&&

.PREV DISCUSSION /503 AM MST/...At 430 AM - mostly cloudy skies
persist across northern Arizona as debris cloudiness from Sunday's
storms has been slow to dissipate. There are also some scattered
showers across Yavapai and Coconino counties. The mid level ridge
axis stretches from the Pacific into southern UT/CO which places
our area in an easterly steering flow. Overall, the pattern is
similar to what was in place yesterday when several areas of
storms developed containing torrential rainfall rates of 2+ inches
in under an hour. However, the day began fairly sunny which
allowed rapid destabilization. Today - it looks like clouds may be
slower to diminish so storms will probably develop later into the
afternoon and move off to the west around 10 mph. With more
uncertainty in cloud cover and surface heating today, we held off
on a Flash Flood Watch. If it becomes apparent that clouds will
dissipate through the morning, a watch may be issued so stay alert
for that.

Tuesday through Thursday - high pressure strengthens and becomes
centered over southern Utah. Precipitable water values stay about
the same from the Mogollon Rim southward but drop a bit in
northeast Arizona. The mid levels look somewhat drier so while we
expect daily rounds of scattered storms, coverage should be
somewhat lower especially in northeast Arizona. Rainfall
efficiency in the storms will also be less due to drier mid
levels, so the flash flood threat won't be quite as high.

Friday through Sunday - the ridge is forecast to remain strong and
shift into New Mexico. Models are forecasting warmer daytime
temperatures and for enough moisture for scattered storms to
continue.

&&

.AVIATION...For the 18Z package...Scattered -SHRA/-TSRA will
begin over higher terrain between 1830-1900Z, becoming wide
spread in the afternoon, and diminishing after 02Z. Local
MVFR/IFR conditions with gusty, erratic winds near the showers and
thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms with a threat of
heavy rain each afternoon/evening will continue through Friday.
Moisture begins to decrease by the weekend in to next week with
thunderstorm coverage becoming more isolated. Gusty and erratic
winds may develop near thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/JJ
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 16, 11:43 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      DIAMOND VALLEY          34.56N 112.39W
07/15/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            FLOODING IN DIAMOND VALLEY AREA. DIAMOND
            DRIVE WASHED OUT, AND SIGNIFICANT FLOODING
            OVER ROADS IN THE NEIGHBORHOOD. TIME
            ESTIMATED.

&&

BAK
Special weather statement, Jul 16, 11:44 AM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1144 AM MST MON JUL 16 2018

AZZ009-039-161930-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1144 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1230 PM
MST...

At 1144 AM MST, Doppler radar was tracking a strong thunderstorm near
Forest Lake Chapter House, or 30 miles north of Keams Canyon, moving
south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 11026 3626 11017 3611 11020 3616 11035
TIME...MOT...LOC 1844Z 018DEG 17KT 3625 11023

MAS
Special weather statement, Jul 16, 11:51 AM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1151 AM MST MON JUL 16 2018

AZZ006-007-161915-
Coconino Plateau-Grand Canyon Country-
1151 AM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1215 PM
MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm over
Tusayan, or 19 miles west of Desert View at Grand Canyon, moving
southwest at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Maricopa Point At Grand Canyon, Tusayan, South Rim Visitors Center,
Hopi Point At Grand Canyon, Grand Canyon Village and Ten-x
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 11214 3595 11202 3586 11222 3600 11232
TIME...MOT...LOC 1850Z 056DEG 6KT 3599 11216

MAS
Special weather statement, Jul 16, 12:10 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1210 PM MST MON JUL 16 2018

AZZ018-161945-
Northern Gila County-
1210 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1245 PM MST...

At 1208 PM MST, Doppler radar was tracking a strong thunderstorm near
Cedar Creek, or 31 miles south of Show Low, moving west at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fort Apache Reservation, Cedar Creek, Whiteriver and Canyon Day.
Highway 60 north of Salt River Canyon will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3373 11021 3383 11033 3382 11042 3383 11046
      3397 11045 3398 11001 3372 11001
TIME...MOT...LOC 1908Z 094DEG 13KT 3381 11022

MAS
Special weather statement, Jul 16, 12:25 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1225 PM MST MON JUL 16 2018

AZZ007-008-162000-
Coconino Plateau-Yavapai County  Mountains-
1225 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 100 PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fraziers Well, or 56 miles northeast of Kingman,
moving west at 10 mph. Route 66 near Indean Route 18 may also be
inpacted by this storm.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas OF Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 11333 3562 11303 3544 11303 3542 11333
TIME...MOT...LOC 1922Z 096DEG 10KT 3554 11312

MAS
Special weather statement, Jul 16, 12:43 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1243 PM MST MON JUL 16 2018

AZZ009-039-162030-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
1243 PM MST MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 130 PM MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Blue Gap Chapter House, or 27 miles north of Keams
Canyon. this storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Navajo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very Heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 11020 3628 11004 3609 11006 3611 11024
TIME...MOT...LOC 1942Z 357DEG 4KT 3621 11013

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:05 PM MSTFlash Flood WarningFGZCoconino, Navajo2 hr
Jul 15, 5:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 15, 5:23 PM MSTSpecial Weather StatementFGZ52 min
Jul 15, 5:59 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 15, 8:19 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 16, 2:17 AM MSTFlash Flood WarningFGZYavapai88 min
Jul 16, 10:58 AM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 16, 11:44 AM MSTSpecial Weather StatementFGZ46 min
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZCoconino24 min
Jul 16, 12:10 PM MSTSpecial Weather StatementFGZGila35 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZMohave35 min
Jul 16, 12:43 PM MSTSpecial Weather StatementFGZ47 min
Jul 16, 12:59 PM MSTSevere Thunderstorm WarningFGZNavajo15 min
Jul 16, 2:26 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 16, 2:48 PM MSTFlash Flood WarningFGZYavapai117 min
Jul 16, 2:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 16, 3:05 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Jul 16, 3:32 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 16, 3:39 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 16, 3:53 PM MSTFlash Flood WarningFGZYavapai5 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.